Florida, 2003

Funnel Cloud in Florida, April 9, 2003

April 9, 2003 · NWS JAX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 9, 3:00 PM EST, 1 hour earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 PM EDT WED APR 9 2003

UPDATED WARNING SECTION TO INCLUDE MARGINAL SCA CONDS FOR NEARSHORE
WTRS LATER TONGT.
-----------------------------------------------------------------
CURRENTLY/THIS EVE...SURFACE FRONTAL BOUNDARY EXTENDS FROM JUST
SOUTH OF JAX TO CEDAR KEY. SECONDARY FRONT WAS ACROSS WEST CENTRAL
GEORGIA. A LINE OF OF STRONG THUNDERSTORMS HAD DEVELOPED OUT AHEAD
OF THE FRONT AND WAS RACING NORTHEAST TOWARDS SOUTHEAST GEORGIA.
THIS LINE OF STORMS WILL BE AFFECTING SOUTHEAST GEORGIA AND EXTREME
NORTH FLORIDA NEXT SEVERAL HOURS.

UPPER CLOSED LOW WAS ACROSS WEST CENTRAL MISSISSIPPI AND WAS MOVING
SE. WATER VAPOR IMAGERY SHOWING STRONG UPPER JET STREAK MOVING
THROUGH THE CENTRAL GULF OF MEXICO RESULTING IN STRONG UPPER
DIFLUENCE OVER THE REGION. DRY AIR ALOFT HAD MOVED INTO MUCH OF
NORTH FLORIDA AND WAS WORKING SOUTHEAST. SATELLITE IMAGERY SHOWING
WRAP AROUND CLOUDINESS...WITH SOME BREAKS...IN ASSOCIATION WITH THE
UPPER LOW. A STRONG AREA OF PVA WAS HELPING PRODUCE THE
THUNDERSTORMS OUT AHEAD OF THE SECONDARY FRONT.

MODELS/ZFP...GOOD AGREEMENT AMONG AVN/ETA ON UPPER LOW DEEPENING AND
MOVING SOUTHEAST WITH CYCLOGENESIS TAKING PLACE NEAR THE SOUTH
CAROLINA COAST BY 06Z AND THEN THE SFC LOW SLOWING DOWN AND MOVING
NORTH AS THE SYSTEM BECOMES MORE STACKED. THE AVN DOES DEVELOP THE
LOW DEEPER AND FASTER INITIALLY...BUT BY 18Z THURSDAY THERE IS
ALMOST TOTAL AGREEMENT WITH A 998 TO 999 MB LOW OVER SOUTH
CAROLINA. WILL SEE A CONSIDERABLE AMOUNT OF WRAP AROUND MOISTURE
WITH GOOD COLD AIR ADVECTION BY LATE TONIGHT AND INTO THURSDAY.
TRICKY FORECAST IN TERMS OF POPS/TEMPS. MOST OF THE STRONG
CONVECTION SHOULD BE OVER BY THIS EVENING. HOWEVER...WITH THE
APPROACH OF THE UPPER LOW WILL SEE A CONSIDERABLE AMOUNT OF WRAP
AROUND MOISTURE BUT FEEL THAT MOST OF THE PCP WILL BE LIGHT IN
NATURE. WILL THEREFORE GO A LOT LOWER THAN GUIDANCE...WITH POPS
RANGING FROM 20 PCT IN THE SOUTH TO 50 PCT ACROSS GEORGIA. TEMPS
TONIGHT FALLING INTO THE 40S LATE...WITH READINGS ONLY IN THE 50S IN
GEORGIA TOMORROW AND 60S IN FLORIDA. AS STORM SYSTEM FINALLY LIFTS
TO THE NORTHEAST FRIDAY...SHOULD SEE IMPROVING CONDITIONS BY THE
AFTERNOON.

EXTENDED (SUN-WED)...UPPER RIDGE WILL BUILD OVER THE SOUTHEAST U.S.
THROUGH TUESDAY...AND THEN BEGIN TO MOVE OFFSHORE WEDNESDAY AS NEXT
SYSTEM DEVELOPS IN THE MID WEST AND TRACKS NE. A MOSTLY DRY FORECAST
WITH TEMPS GRADUALLY WARMING. HAVE PUT IN A SLIGHT CHANCE OF SHOWERS
IN NE FL TUESDAY AS WE START TO GET A RETURN FLOW AND A WEAK SHORT
PUSHES TO THE SOUTH. HAVE ALSO PUT A CHANCE OF AFTERNOON
SHOWERS/THUNDERSTORMS IN THE WESTERN CWA WEDNESDAY AS MOISTURE WILL
BE INCREASING (LATE) OUT AHEAD OF APPROACHING COLD FRONT.

FCSTID =    8
AMG   44  54  46  67 /  50  50  50  30
SSI   48  62  47  67 /  50  50  50  30
JAX   49  64  44  69 /  30  30  30  20
SGJ   50  66  44  69 /  30  30  30  20
GNV   47  63  44  71 /  20  20  20  20
OCF   47  64  45  72 /  20  20  20  20

.JAX...
FL...SMALL CRAFT ADVISORY FERNANDINA BEACH TO FLAGLER BEACH OUT TO
     60 NM OFFSHORE.
GA...SMALL CRAFT ADVISORY ALTAMAHA SOUND TO FERNANDINA BEACH OUT TO
     60 NM OFFSHORE.

PP
Hazardous weather outlook, Apr 9, 10:45 AM EST, 5 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-092100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT WED APR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

LOW PRESSURE IS DRIFTING ACROSS NORTH FLORIDA AND COASTAL GEORGIA.
THIS LOW WILL DEEPEN OVER THE SOUTHEAST STATES THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN LATE THIS AFTERNOON
INTO THE NIGHT. THE STRONGEST STORMS WILL GENERALLY BE SOUTH OF
INTERSTATE 10. SOME STORMS MAY CONTAIN DAMAGING WINDS AND HAIL.

LOCALLY HEAVY RAINFALL MAY MAKE TRAVEL ON DIRT ROADS DIFFICULT DUE
TO DEEP MUD AND LOCALIZED FLOODING.

NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED IF A WATCH IS ISSUED FOR THE
REGION.  SPOTTERS SHOULD SELF ACTIVATE IF A WARNING IS ISSUED FOR
YOUR LOCAL AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

TRABERT

In the hours before

Special weather statement, Apr 9, 2:37 PM EST, 1 hour 23 minutes before
GAZ163-092015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
337 PM EDT WED APR 9 2003

...STRONG THUNDERSTORM WILL IMPACT NORTHERN CLINCH COUNTY THROUGH 415
PM EDT...

AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTH OF HOMERVILLE...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOMERVILLE...MIDWAY AND TRAVISVILLE THROUGH 400 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Apr 9, 2:37 PM EST, 1 hour 23 minutes before
GAZ163-092015-

SIGNIFICANT WEATHER ALERT...CORR
NATIONAL WEATHER SERVICE JACKSONVILLE FL
337 PM EDT WED APR 9 2003

...STRONG THUNDERSTORM WILL IMPACT NORTHERN CLINCH COUNTY THROUGH 415
PM EDT...

AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTH OF HOMERVILLE...MOVING
NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOMERVILLE...MIDWAY AND TRAVISVILLE THROUGH 415 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Apr 9, 3:28 PM EST, 32 minutes before
FLZ022-023-092100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT WED APR 9 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN COLUMBIA AND BAKER
COUNTIES THROUGH 500 PM...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 6 MILES NORTH OF LAKE
CITY...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND TAYLOR THROUGH 500 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

CARROLL

The radar

The Jacksonville radar (KJAX), 58 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Baker

When
April 9, 4:00 PM EST
Where
Baker County, Sanderson
Reported by
TRAINED SPOTTER
Coordinates
30.331, -82.285 (the zone’s center; the record gives no point)

Just north of Sanderson along U.S. Highway 90.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347458.